Montana, 2024High Wind in Montana, June 11, 2024
June 11, 2024 · NWS TFX · 1 event in 1 county or zone
A Pacific cold front brought relatively strong upper level westerly winds to the area June 11. For the most part, gusts remained below 55 mph, but a single 59 mph gust was measured at the Cut Bank Airport as daytime mixing peaked.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front brought relatively strong upper level westerly winds to the area June 11. For the most part, gusts remained below 55 mph, but a single 59 mph gust was measured at the Cut Bank Airport as daytime mixing peaked.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 11, 3:48 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 11, 3:48 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
448 PM MDT Tue Jun 11 2024
...Aviation Section Updated...
.SYNOPSIS...
Dry and breezy to windy conditions are expected over the next couple
of days while temperatures generally run above average. Another
round of showers and thunderstorms will arrive this weekend as
another weather system moves through the area bringing cooler and
windier weather.
&&
.DISCUSSION...
Tonight thru Wednesday... Breezy conditions will continue over the
next couple days as temperatures remain well above average.
Overall the strongest winds are expected before midnight tonight.
When looking at the potential for high wind, a stray gust above
60 mph cannot be ruled out along the lower elevations of the Rocky
Mountain Front. But the probabilities of widespread impacts for
both the lower and higher criteria zones makes it difficult to
justify going with a high wind warning at this point in time.
Thus, an SPS has been issued for the Browning and Cut Bank areas
which should cover the main threat. Otherwise, winds will start to
taper off later in the afternoon on Wednesday into the evening.
Thursday and beyond... Another brief period of transient ridging
aloft will bring calmer winds and continued dry conditions for
Thursday and much of Friday before another Pacific trough brings
unsettled conditions next weekend. Although uncertainty remains
with the specifics of this system, most ensembles favor the
primary circulation and moisture staying north in Canada, which
reduces the likelihood for widespread rainfall for North-central
and Southwest Montana. The first opportunity for precipitation
comes later Friday into Saturday when southwesterly flow and a
cold frontal passage encourage a period of shower and thunderstorm
development. Breezy to windy conditions and cooling temperatures
are then expected for the remainder of the weekend with another
chance for scattered showers late Sunday into Monday. - RCG
&&
.AVIATION...
12/00Z TAF Period
VFR conditions prevail this TAF period. The concern will be for
gusty winds across the plains through the TAF period. Confidence for
long duration LLWS was not high enough to include in plains TAFs at
this time. Airfields that are a bit more sheltered across the plains
should expect instances of LLWS through the overnight. Otherwise the
only other concern will be for an isolated shower or two across SW
MT and along the Rocky Mountain Front this evening. Confidence in
any shower impacting a terminal is too low to mention in TAFs. -AM
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 50 76 41 78 / 0 0 0 0
CTB 47 70 39 75 / 0 0 0 0
HLN 53 79 46 83 / 0 0 0 0
BZN 49 79 43 81 / 10 0 0 0
WYS 42 76 37 79 / 10 0 0 0
DLN 47 80 43 83 / 0 0 0 0
HVR 53 76 44 77 / 0 0 0 0
LWT 48 74 43 75 / 10 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 11, 1:28 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
228 PM MDT Tue Jun 11 2024
MTZ302-303-120100-
Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank,
Ethridge, and Santa Rita
228 PM MDT Tue Jun 11 2024
...Strong winds this evening along the front range of the Rockies
and in the Cut Bank area...
Expect strong winds to develop along the front range of the Rockies
and in the Cut Bank area by early this evening, with the strong
winds diminishing around Midnight.
Wind gusts could reach 65 mph in the Browning and Babb areas, with
wind gusts around 55 mph possible around Cut Bank.
The strong wind gusts will create difficult travel conditions for
semis and campers, especially along Highway 2 from Cut Bank to
East Glacier Park and Highway 89 from Pendroy to Babb.
Brusda
High Wind, Eastern Glacier, Western Toole, and Central Pondera
- When
- June 11, 5:22 PM MST
- Where
- Eastern Glacier, Western Toole, and Central Pondera forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.529, -112.306 (the zone’s center; the record gives no point)
ASOS station KCTB measured a 59 mph gust during peak heating.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 11 to 12, 202410 deaths · 4 events
- Flooding in Florida, June 11, 2024$11 million · 3 events
- Flash Flooding and Flooding in Florida, June 11 to 16, 2024$7.1 million · 52 kt wind · 11 events
- Wildfire in Colorado, June 11 to 21, 2024$1.0 million · 1 event
- Damaging Winds in Texas, June 11, 2024$68,000 · 87 kt wind · 5 events
- Heat in California, June 11, 20245 injured · 1 event
- Excessive Heat in Puerto Rico, June 11 to 15, 202424 events
- Heat in California, June 11 to 12, 202416 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 11 to 12, 202413 events
- Heat in Texas, June 11 to 14, 202410 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 11 to 12, 20245 events
- Flood and Damaging Winds in Florida, June 11, 2024$5,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179946.